Ashe Elton Parker

A Writer of LGBT+ Characters in Speculative Fiction

Side Effects Update

This entry is part 23 of 44 in the series Breast Cancer Posts

I’ve had my second chemo treatment, and things have been happening a little differently this time. The side effects don’t seem as severe, and there have been some minor changes in them.

I’ve gotten what I’ll call “chemo mouth” both times. In the written materials I’ve received and according to what I was verbally told by my Oncologists, I was told to expect this to happen. Severe cases include sores in the mouth, and may also include either an inability to taste food or a change in how food tastes, including a metallic flavor. I think it largely depends on your chemo drugs. I did not get sores, but I did get dry spots, especially near my teeth. My chemo mouth includes a dry, cracked sensation on my tongue and dry patches in my mouth, I guess as the cells on my tongue and gums are those which are frequently replaced. This begins on about Friday or Saturday following the chemo treatment, and lasts for about five days to a week. I’m at the tail end of it right now. Food’s flavor does not fail or change for me, but my mouth does become more sensitive to hot temperatures and spices in foods. This I imagine is because of the way the cells are sloughing off, leaving my tongue and gums somewhat raw.

My fatigue was not as profound this time. Though I did spend much of Wednesday in bed, I did not sleep the entire time and was actually able get a bit of writing done. Thursday, I had to go to the VA Hosp, and though I wanted a nap, I was able to stay awake and alert the entire time I was there. I went to bed extremely early both nights—before eight o’clock.

This time, I didn’t get the incredible multiple-day headache I got last time. I got a little minor headache pain, which was taken care of by hydrating on Wednesday. No unusual headache pain the following days.

I had a little bit of constipation on Wednesday and Thursday, but did not have to go to the ER over it, and it was gone by Friday. While I have a bit of diarrhea now, it doesn’t seem as frequent as it was last time, and it’s started yesterday instead of on the weekend. There have also been no bouts of incredible abdominal pain which couldn’t be relieved as I experienced last time, which I’m very happy about.

There is a dry patch of flaky skin on the back of my right hand, above the index and middle finger knuckles. This appeared after my first chemo treatment, so I suspect it’s one of the minor side effects.

I have some small bit of hair left, but I expect it to fall out within the next week. My scalp is also very dry and flaky; I’m not actually sure this is a side effect of the chemotherapy, but I thought I should mention it in case it is. In addition to the dry flakiness, I also have some sharp pain in the skin. This isn’t very pronounced unless I’m touching or brushing my head for some reason, so I try not to do it too often despite the itching. I suspect this sharp pain is a side effect of the chemo, because I had none before treatment, and it seemed to begin at about the same time I started losing my hair.

Series Navigation<< My Chemo Medication RegimenGenetic Test Results Letter >>

2 Comments

  1. What a detailed description!

    When you talk about losing your hair — does that include your eyebrows and eyelashes? I’d imagine it must, which might lead to a rather surprised look all the time.

    Thanks so much for sharing such a personal experience in such depth.

    • I haven’t lost my eyebrows or lashes yet, but I expect to at some point.

      And you’re welcome. I’m doing these cancer posts partially out of a desire to provide honest information to those who may want/need it and to help me keep from getting too overwhelmed by things.

Comments are closed.

© 2017 Ashe Elton Parker

Theme by Anders NorenUp ↑